Colorado, 2020High Wind in Colorado, January 6, 2020
January 6, 2020 · NWS BOU · 5 events in 5 counties and zones
Strong winds developed in the foothills early in the morning, then spread into the northeast plains by late in the morning. 5 miles southwest of Superior.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in the foothills early in the morning, then spread into the northeast plains by late in the morning. In the foothills, peak gusts included: 99 mph, 3 miles north-northeast of White Ranch Open Space; 85 mph at the junction of Highway 93 and Highway 72; 82 mph at the NCAR Mesa Laboratory, 3 miles northwest of Marshall; 78 mph, 3.5 miles southwest of Superior. Across the northeast plains, peak gusts included: 66 mph at the Akron Municipal Airport; 62 mph, 20 miles north-northeast of Fort Collins; 60 mph at Sterling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 5, 7:53 PM MST, 5 hours 55 minutes earlier.
Area forecast discussion, Jan 5, 7:53 PM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
753 PM MST Sun Jan 5 2020
.UPDATE...
Issued at 736 PM MST Sun Jan 5 2020
Next upper level disturbance will be moving across the mountains
tonight with a period of light snow and another bout of strong
winds for the higher mountains and Front Range foothills.
Currently, radar and observations are showing some light snow has
moved into the mountains over the last several hours, especially
north of the Interstate 70 corridor. Due to short duration event
and shallow moisture depth, accumulations tonight look to be
around 1-4 inches with a few more inches during the day on Monday.
However, given the strong winds which will develop the ongoing
winter weather advisory looks good. The trof axis will move
across the northern mountains around midnight with increasing
subsident flow that will extend through much of Monday. QG fields
showing moderate to strong subsident flow which will then aid to
increase winds over much of the mountains and plains on Monday.
Across the plains, winds will increase during the morning hours
given good mixing and subsident flow with widespread winds of
25-40 mph with a few possible higher gusts.
Across the high mountains and Front Range foothills there is still a
threat of high winds later tonight and through the day on Monday.
Cross sections showing cross barrier flow increasing to 40-50kt
before sunrise but then strongest winds retreat to the highest
elevations. Hi resolution models of RAP/HRRR confirm this activity
before increasing winds again over the lower foothills towards 18z
with potential of 60-70kt. Again, overall threat of high winds look
to be of short duration but overall a bit weaker than Saturday
nights event which had stronger surface gradients. The QG signal
is rather strong certainly some parameters pointing to high winds.
Will let the mid shift take another look as main event would be
daytime on Monday so won't issue any wind hilites on this shift.
&&
.SHORT TERM...(This afternoon through Monday)
Issued at 200 PM MST Sun Jan 5 2020
Increasing west/southwesterly flow aloft expected ahead of the
next disturbance over northeastern NV early this afternoon. The
models show this system will move across northern CO tonight.
A strong upper level jet of 120-130 kts will accompany this
system as it moves across the state. Weak to moderate mid level qg
ascent is forecast to move across the region tonight followed by
moderate qg descent on Monday. NAM12 spatial cross-sections show
the deepest moisture along west facing aspects will be tonight,
with the moisture depth decreasing as the subsidence kicks in on
Monday. Models generate some snow primarily along the
west/northwest facing slopes along with very strong winds of 50-60
kts around 700-650 mb layer. For this reason, we have issued a
Winter Weather Advisory for snow and blowing snow that will be in
the effect for the mountain areas tonight and continue into Monday
afternoon. Expect storm totals of 4-9 inches in the Park/Gore
ranges, with 3-7 inches possible in the Front Range mountains.
Best chance of accumulating snow will north of I-70. Although the
snow will decrease significantly by late Monday morning, the
strong winds will persist through Monday afternoon. Another round
of strong winds for the foothills in addition to the northeast
plains late tonight and through Monday. No highlights, but areas
in and near the foothills could see gusts in the 50-60 mph range,
with gusts 40-45 mph across the northeast plains, strongest north
and east of Denver.
.LONG TERM...(Monday night through Saturday)
Issued at 320 PM MST Sun Jan 5 2020
Models show strong northwesterly flow aloft in front of an
incoming upper ridge for the CWA Monday night. This continues
early Tuesday then the flow aloft decreases and becomes more
westerly as the upper ridge moves in. The upper ridge axis moves
eastward across the CWA Tuesday night with southwesterly flow
aloft Wednesday and Wednesday night. The QG Omega fields show weak
downward energy in the synoptic scale for the CWA Monday night
and Tuesday. Upward motion moves in by Tuesday evening and
continues through Wednesday evening. The surface winds look to be
dominated by downsloping Monday night and Tuesday. Tuesday night
through Wednesday night have more normal diurnal wind patterns.
Cross section still show a mountain wave set-up on Monday night.
Will beef up the speeds in the GFE grids. For moisture, there is
a bit lingering in the mountains Monday overnight. The plains are
dry. For Tuesday and Tuesday night it is dry with just a little
upper level moisture around. On Wednesday, moisture increases from
the west with some getting into the lower levels over the
mountains by late afternoon and continuing Wednesday night. The
plains have some increasing moisture, mainly in the upper levels,
late Wednesday and Wednesday night. The QPF fields show little
Monday night into Wednesday afternoon, then there is limited
amounts of measurable snow late Wednesday and Wednesday night in
the mountains. Will go the "chance"s for snow there. For
temperatures, Tuesday's highs will be 3-6 C warmer than Monday's
highs. Wednesday's will be 1-3 C warmer than Tuesday's. For the
later days, Thursday through Sunday, models develop a decent upper
trough over Colorado Thursday well into Friday. There is some
upper ridging Friday night into early Sunday, then more upper
troughiness the rest of Sunday into the following week. There is
pretty deep moisture progged Thursday into Friday, even for the
plains Thursday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 736 PM MST Sun Jan 5 2020
VFR with mainly clear skies tonight. Surface winds expected to be
west and southwest tonight before increasing from the northwest on
Monday morning following trof passage and increasing subsident
flow. Expect wind gusts in the 25-40kt range during the day on
Monday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Monday for COZ031-033-034.
&&
UPDATE...Entrekin
SHORT TERM...Coop
LONG TERM....Koop
AVIATION...Entrekin
Hazardous weather outlook, Jan 5, 10:03 AM MST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1003 AM MST Sun Jan 5 2020
COZ030>051-061715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1003 AM MST Sun Jan 5 2020
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
This afternoon, clouds will begin increasing over the mountains
again as some Pacific moisture arrives. Light snow is expected to
develop tonight along with a resurgence in strong gusty winds
over the mountain passes and ridges. Up to a few inches of new
accumulation are expected by Monday morning, mainly over Rabbit
Ears Pass and the Park and Gore Ranges. Mountain wind gusts could
be up to 60 mph above timberline, causing areas of blowing and
drifting snow.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be a good chance of snow in the mountains Monday
morning. Gusty winds will produce areas of blowing snow. Elsewhere
it will be dry with gusty winds spreading from the foothills
across the plains Monday afternoon and night.
Tuesday will be dry with gusty winds continuing over the higher
terrain. The next weather system will bring snow to the mountains
and colder air to all the forecast area Wednesday afternoon
through next Sunday. At this time, significant snowfall amounts
are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 6, 1:48 AM MST to 2:30 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 6, 1:48 AM MST to 2:30 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 6, 11:12 AM MST to 12:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
High Wind, Logan County
- When
- January 6, 11:12 AM MST to 12:00 PM MST
- Where
- Logan County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
High Wind, Washington County
- When
- January 6, 11:12 AM MST to 12:00 PM MST
- Where
- Washington County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 6 to 7, 202016 events
- Heavy Snow in Washington, January 6 to 7, 202014 events
- High Wind in California, January 6, 202067 kt wind · 8 events
- High Surf in Hawaii, January 6 to 16, 20208 events
- High Wind in Wyoming, January 6 to 7, 202066 kt wind · 7 events
- Dense Fog in California, January 6 to 7, 20206 events
- High Wind in Montana, January 6, 202064 kt wind · 4 events
- Heavy Snow in Alaska, January 6 to 7, 20204 events
- High Wind in Wyoming, January 6 to 7, 202065 kt wind · 4 events
- Lake-Effect Snow in New York, January 6, 20203 events
- Heavy Snow in Montana, January 6 to 7, 20203 events
- High Wind in Colorado, January 6 to 7, 202087 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863930, 863932, 863933, 863934, 863935.